North Carolina, 2011Damaging Wind in North Carolina, March 24, 2011
March 24, 2011 · NWS MHX · 1 event in 1 county or zone
Numerous showers and isolated thunderstorms crossed eastern North Carolina during the early morning hours of March 24th. These showers and storms were occurring well ahead of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and isolated thunderstorms crossed eastern North Carolina during the early morning hours of March 24th. These showers and storms were occurring well ahead of an approaching cold front. One of the storms produced a down-burst in Jones County with strong straight line winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 23, 7:49 PM EST, 4 hours 41 minutes earlier.
Area forecast discussion, Mar 23, 7:49 PM EST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
849 PM EDT WED MAR 23 2011
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH FROM THE NORTHWEST OVERNIGHT INTO
EARLY THURSDAY MORNING AND BECOME STATIONARY ALONG THE GULF COAST
FRIDAY. HIGH PRESSURE WILL TEMPORARILY BUILD IN FROM THE NORTH FOR
FRIDAY AND FRIDAY NIGHT. THE FRONT TO THE SOUTH WILL MOVE BACK
NORTH AND BECOME STATIONARY OVER THE CAROLINAS LATE SATURDAY. LOW
PRESSURE WILL MOVE THROUGH FROM THE WEST SUNDAY AND PULL THE FRONT
OFF THE COAST.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 845 PM WEDNESDAY...MAIN CONCERN TONIGHT WILL BE THE
INTENSITY AND COVERAGE OF SHOWERS AND THUNDERSTORMS AS THEY ROLL
INTO EASTERN NC LATE THIS EVENING. THE INITIAL LINE OVER CENTRAL
NC IN VICINITY OF THE TRIANGLE IS BEGINNING TO GUST OUT AND
WEAKEN. WITH THE SURFACE FRONT STILL WELL TO THE WEST AND
ADDITIONAL CONVECTION FIRING TO THE WEST OF THE INITIAL CLUSTER
THERE WILL BE A THREAT FOR SHOWERS AND STORMS WELL INTO THE NIGHT.
THE MAIN LIMITING FACTOR WILL BE INSTABILITY AS DEEP MIXING TODAY
LOWERED DEWPOINTS INTO THE 40S. HOWEVER THE SEA BREEZE HAS MOVED
WELL INLAND ANS HAS PUSHED DEWPOINTS BACK INTO THE 50S AS FAR WEST
AS HIGHWAY 17. THE OPERATIONAL NAM AND GFS FORECAST LI'S BARELY
BELOW 0 OVER EASTERN NC AFTER MIDNIGHT WITH THE RUC-13 INDICATING
BEST LI'S 0F -1 TO -2 THUS WE ARE EXPECTING ANY STORMS TO BE AT
SUB SEVERE LEVELS EXCEPT FOR MAYBE THE FAR NW ZONES LATE THIS
EVENING. AS FAR AS COVERAGE THE NAM-12 HAS BEEN THE MOST AGGRESSIVE
IN SHOWING WIDESPREAD CONVECTION ACROSS THE AREA. IT APPEARS TO
KEYING ON STORMS FIRING ALONG THE INITIAL GUST FRONT ACROSS NC AND
SC. SINCE THERE HAS BEEN NO CONVECTION OVER SC YET I AM STARTING
TO LEAN TOWARD THE GFS/ECMWF SOLUTIONS WHICH INDICATE A WEAKENING
BAND OF CONVECTION OVER THE REGION WITH THE HIGHEST QPF ACROSS THE
NORTHERN COUNTIES AND NOT MUCH ACROSS THE SOUTH. SINCE THERE IS
STILL UNCERTAINTY ON HOW THIS WILL EVOLVE I WILL STAY PAT WITH THE
LATEST FORECAST WITH LIKELY POPS NORTH AND CHANCE ELSEWHERE. MOS
WAS IN STRONG AGREEMENT ON FORECAST LOW TEMPERATURES IN THE MIDDLE
TO UPPER 50S SO NO CHANGES WERE MADE. GUSTY SW WINDS WILL CONTINUE
ESPECIALLY ALONG AND NEAR THE COAST. MRH RECENTLY GUSTED TO 34 KT.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
AS OF 330 PM WED...COLD FRONT WILL MOVE THROUGH EARLY THU AM WITH
DRIER AND COOLER AIR FILTERING IN BEHIND IT. ANOTHER BREEZY DAY
EXPECTED WITH NW WINDS BECOMING N EARLY AFTERNOON. DID ADD SLIGHT
CHANCE POPS TO THE NE CWA FOR THU...WITH MODELS COMING IN WITH
INCREASED LOW LEVEL MOISTURE WITH LOW LEVEL NORTHERLY FLOW. HIGH
TEMPS TOMORROW TRICKY WITH GUIDANCE NOT IN AGREEMENT FOR NORTHERN
CWA. GENERALLY WENT WITH UPPER 60S TO LOWER 70S IN THE SOUTHERN
ZONES...AND UPPER 50S TO UPPER 60S FOR OUTER BANKS AND NORTHERN
COUNTIES.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
AS OF 430 PM WED...MODELS ARE IN REASONABLE AGREEMENT INTO SATURDAY
TIME FRAME.
NORTHERLY WINDS BEHIND THE COLD FRONT ON THURSDAY WILL BRING A
CHILLY NIGHT THURSDAY NIGHT. LOWS INLAND WILL DIP INTO THE MID
30S. DO NOT EXPECT DECOUPLING AT THIS TIME...SO THINK CHANCE FOR
FROST IS MINIMAL.
SFC RIDGING MOVES IN OVERHEAD FOR FRI WITH LIGHT WINDS AND COOLER
THAN NORMAL CONDITIONS ESPECIALLY ALONG THE OUTER BANKS IN THE NE
FLOW. HIGHS THERE WILL ONLY BE AROUND 50...WHILE INLAND TEMPS WILL
REACH THE UPPER 50S TO NEAR 60.
A STATIONARY BOUNDARY WILL LINGER ACROSS THE AREA ON SATURDAY INTO
SUNDAY. THE GFS AND ECMWF DIFFER ON THE LOCATION OF THIS FRONT BY
SUNDAY...WITH THE ECMWF KEEPING IT SOUTH OF OUR CWA AND THE GFS
LIFTING IT NORTH. THE FORECAST CHOICE WAS CLOSER IN LINE WITH THE
ECMWF PER HPC GUIDANCE. THUS TEMPS ARE A BIT BELOW MOS GUIDANCE
FOR HIGHS. DID NOT GO AS HIGH ON POPS AS MOS AT THIS TIME EITHER
AS THERE IS STILL A DECENT AMOUNT OF UNCERTAINTY IN THE TIMING OF
WAVES MOVING ACROSS THE FRONT BRINGING PERIODS OF
PRECIPITATION TO THE AREA OF THE WEEKEND AND MOSTLY CLOUDY SKIES.
MODEL DIFFERENCE BETWEEN THE ECMWF AND GFS CONTINUE INTO EARLY
NEXT WEEK WITH THE HANDLING OF A SOUTHERN STREAM SYSTEM BRINGING A
LOW ACROSS THE AREA IN THE MONDAY TO TUESDAY TIMEFRAME. TIMING
DIFFERENCES ASIDE, THIS SHOULD BRING A PERIOD OF UNSETTLED WEATHER
EARLY NEXT WEEK WITH DECENT RAINS AND POSSIBLY EVEN SOME THUNDER
IF THE LOW TRACKS TO OUR N AND WE ARE IN THE WARM SECTOR ON
TUESDAY. THE FORECAST PACKAGE FOLLOWED AN HPC 00Z ECMWF BLEND.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHORT TERM /TONIGHT AND THURSDAY/...
AS OF 845 PM WEDNESDAY...PREDOMINATE VFR CONDITIONS EXPECTED OUTSIDE OF
CONVECTION LATE TONIGHT WHICH COULD BE STRONG AT THE WESTERN TAF
SITES KPGV/KISO/03Z-09Z/. THE INITIAL COLD FRONT WILL CROSS THE
AREA LATE TONIGHT AND WILL THEN BE FOLLOWED BY A SECONDARY COLD
FRONT WHICH WILL CROSS THE AREA FROM THE NE TO SW THURSDAY
AFTERNOON. APPROACH OVERNIGHT AND THEN MOVE THROUGH THE TERMINALS
EARLY THU AM. ANOTHER WINDY DAY EXPECTED THURSDAY WITH NW/NE WIND
GUSTS 25 TO 30 KT EXPECTED.
LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
AS OF 430 PM WED...VFR CONDITIONS WILL PREVAIL AS DRIER AIR MOVES
IN BEHIND THE COLD FRONT THURSDAY NIGHT INTO FRIDAY. SATURDAY INTO
SUNDAY WILL EXPERIENCE PERIODS OF UNSETTLED WEATHER AND A MIXTURE
OF VFR AND MVFR CONDITIONS. DO NOT EXPECT ANY WIDESPREAD
PERSISTENT IFR CONDITIONS THROUGH THE PERIOD.
&&
.MARINE...
SHORT TERM /TONIGHT AND THURSDAY/...
AS OF 845 PM WEDNESDAY...WINDS HAVE REACHED ADVISORY LEVELS ALL
WATERS EXCEPT FOR THE ALBEMARLE SOUND AND THE WATERS NORTH OF
OREGON INLET. WINDS SHOULD PICK UP IN THESE AREAS AROUND 03Z. THE SW
WINDS AND SEAS WILL PEAK LATER THIS EVENING...GENERALLY 20-30KT WITH
SEAS 7-10 FT SOUTH OF OREGON INLET. THE INITIAL FRONT WILL MOVE
THROUGH THE WATERS EARLY THU MORNING AND WINDS WILL BE SHIFTING TO
THE NW...THEN A SECONDARY BACK DOOR FRONT WILL MOVE THROUGH FROM
THE NE WITH THE FLOW TURNING TO NE DURING THURSDAY AFTERNOON AT 20
TO 25 KT. SCA CONDITIONS WILL CONTINUE THROUGH THE PERIOD. TOUGH
FORECAST ESPECIALLY REGARDING ALBEMARLE SOUND...HAVE DECIDED TO
EXTEND SCA FOR SOUND THROUGH 00Z FRI. THINK WILL SEE FREQUENT
GUSTS THIS EVENING AND EARLY TONIGHT THEN WILL BE A LULL...BUT
THEN INCREASE AGAIN 20-25 KT LATE THU MORNING BEHIND THE FRONT.
LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
AS OF 430 PM EDT WEDNESDAY...SMALL CRAFT CONDITIONS CONTINUE FOR
ALL WATERS THU NIGHT. WINDS WILL BE GUSTY OUT OF THE NORTH IN CAA.
ALLOWED SEAS TO DIMINISH BELOW SCA AFTER MIDNIGHT SOUTHERN
WATERS...BUT KEPT SCA FOR SEAS IN EFFECT FOR THE CENTRAL AND
NORTHERN WATERS THROUGH FRIDAY. WINDS WILL BECOME LIGHT FRIDAY
THROUGH SATURDAY AS THE BOUNDARY STALLS ACROSS THE REGION.
FOLLOWED ECMWF/HPC SOLUTION ON SUNDAY KEEPING THE BOUNDARY SOUTH
OF OUR AREA ALLOWING WINDS TO INCREASE LIGHTLY OUT OF THE NE.
&&
.FIRE WEATHER...
AS OF 330 PM WED...COLD FRONT WILL MOVE THROUGH OVERNIGHT INTO
EARLY THURSDAY MORNING AND WINDS WILL BE SHIFTING TO THE NW AND N
THU. COOLER AND DRIER AIR WILL FILTER INTO EASTERN NC AND EXPECT
ANOTHER INCREASED FIRE DANGER DAY FOR THU...WITH WIND GUSTS 20 TO
25 MPH AND MIN RH VALUES IN THE UPPER 20S INLAND AND 30-50 PERCENT
ELSEWHERE. SPS HAS BEEN ISSUED FOR THIS.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR AMZ130-135.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT FRIDAY FOR AMZ150-152-154.
SMALL CRAFT ADVISORY UNTIL 3 AM EDT FRIDAY FOR AMZ156-158.
&&
SYNOPSIS...CQD
NEAR TERM...JME/CQD
SHORT TERM...CQD
LONG TERM...RSB
AVIATION...RSB/JME/CQD
MARINE...RSB/JME/CQD
FIRE WEATHER...CQDHazardous weather outlook, Mar 23, 7:09 PM EST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
809 PM EDT WED MAR 23 2011
NCZ103-104-250015-
OUTER BANKS DARE-OUTER BANKS HYDE-
809 PM EDT WED MAR 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TONIGHT.
A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA OVERNIGHT.
SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF
THE FRONT LATE TONIGHT. THE PRIMARY THREAT WILL BE HAIL TO 3/4 OF
AN INCH AND WIND GUSTS TO 50 MPH.INSERT TEXT HERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ029-044>047-079>081-090>095-098-250015-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
809 PM EDT WED MAR 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TONIGHT.
A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA OVERNIGHT.
SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF
THE FRONT LATE TONIGHT. THE PRIMARY THREAT WILL BE HAIL TO 3/4 OF
AN INCH AND WIND GUSTS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NORTHWEST WINDS WILL GUST TO 25 TO 30 MPH THURSDAY AND BECOME NORTHEAST.
LOW RELATIVE HUMIDITIES AND DRY FUELS WILL COMBINE WITH THE GUSTY
WINDS TO PRODUCE AN ELEVATED RISK OF FIRES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 23, 7:44 PM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
844 PM EDT WED MAR 23 2011
NCZ029-240130-
MARTIN-
844 PM EDT WED MAR 23 2011
...STRONG THUNDERSTORMS WILL AFFECT MARTIN COUNTY UNTIL 930 PM EDT...
AT 845 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTHEASTERN
NASH COUNTY...OR ABOUT 9 MILES NORTH OF ROCKY MOUNT...MOVING EAST AT
50 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RURAL NORTHWESTERN
MARTIN COUNTY AT 900 PM EDT..
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
8
Special weather statement, Mar 23, 10:53 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1153 PM EDT WED MAR 23 2011
NCZ029-044-240445-
MARTIN-PITT-
1153 PM EDT WED MAR 23 2011
...STRONG THUNDERSTORMS WILL AFFECT PITT AND MARTIN COUNTIES UNTIL
1245 AM EDT...
AT 1152 PM EDT...THERE WERE STRONG THUNDERSTORMS 29 MILES WEST OF
WILLIAMSTON...OR ABOUT OVER TARBORO...MOVING EAST AT 60 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR GOLD POINT...AND...ROBERSONVILLE AT
MIDNIGHT EDT...EVERETTS AT 1205 AM EDT...WILLIAMSTON AT 1210 AM
EDT...JAMESVILLE AT 1215 AM EDT...DARDENS AT 1220 AM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BETHEL...JAMESVILLE...
SMITHWICK...STOKES AND STATON.
WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. TELEPHONE LINES AND METAL PIPES
CONDUCT ELECTRICITY. YOU CAN BE INJURED OR KILLED IF LIGHTNING
STRIKES NEARBY. UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER
INFORMATION. DO NOT TAKE A BATH OR SHOWER. GET OUT OF INDOOR POOLS.
AVOID USING THE TELEPHONE OR ANY ELECTRICAL APPLIANCE DURING A
THUNDERSTORM UNLESS IN AN EMERGENCY.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
8
Special weather statement, Mar 23, 11:17 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1217 AM EDT THU MAR 24 2011
NCZ045>047-103-240515-
WASHINGTON-TYRRELL-OUTER BANKS DARE-MAINLAND DARE-
1217 AM EDT THU MAR 24 2011
...STRONG THUNDERSTORMS WILL AFFECT DARE...TYRRELL AND WASHINGTON
COUNTIES UNTIL 115 AM EDT...
AT 1217 AM EDT...THERE WERE STRONG THUNDERSTORMS 31 MILES WEST OF
MANNS HARBOR...OR ABOUT 19 MILES SOUTHEAST OF EDENTON...MOVING EAST
AT 65 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ALLIGATOR...AND...
FORT LANDING AT 1225 AM EDT...EAST LAKE AT 1230 AM EDT...BUFFALO CITY
AT 1235 AM EDT...MANNS HARBOR...AND...MASHOES AT 1240 AM EDT...
MANTEO...AND...WANCHESE AT 1245 AM EDT...WHALEBONE...AND...NAGS HEAD
AT 1250 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
COLUMBIA...KILL DEVIL HILLS...BODIE ISLAND LIGHTHOUSE...COLINGTON...
FRYING PAN LANDING...GUM NECK...NEWFOUNDLAND...WOODLEY AND LEVELS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. TELEPHONE LINES AND METAL PIPES
CONDUCT ELECTRICITY. YOU CAN BE INJURED OR KILLED IF LIGHTNING
STRIKES NEARBY. UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER
INFORMATION. DO NOT TAKE A BATH OR SHOWER. GET OUT OF INDOOR POOLS.
AVOID USING THE TELEPHONE OR ANY ELECTRICAL APPLIANCE DURING A
THUNDERSTORM UNLESS IN AN EMERGENCY.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
8
Special weather statement, Mar 23, 11:59 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1259 AM EDT THU MAR 24 2011
NCZ044-079-080-091-240600-
LENOIR-GREENE-PITT-BEAUFORT-
1259 AM EDT THU MAR 24 2011
...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT...PITT...GREENE AND
LENOIR COUNTIES UNTIL 200 AM EDT...
AT 1258 AM EDT...THERE WERE STRONG THUNDERSTORMS 11 MILES SOUTHWEST
OF FARMVILLE...MOVING EAST AT 60 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR LIZZIE AT 105 AM EDT...BELL ARTHUR AT 110 AM EDT...
WINTERVILLE AT 115 AM EDT...BELLS FORK AT 120 AM EDT...BELGRADE AT
125 AM EDT...GRIMESLAND AT 130 AM EDT. OTHER LOCATIONS TO BE AFFECTED
BY THE STORMS INCLUDE AYDEN...BETHEL...GREENVILLE...GRIFTON...
KINSTON...LA GRANGE...SNOW HILL...WASHINGTON...BLACK JACK...BLOUNTS
CREEK...BRUCE...CALICO...DAWSON...GRAINGERS...JASON...OLD
FORD...ORMONDSVILLE...PACTOLUS...ROUNDTREE...SHELMERDINE...STOKES...
WILMAR...LINDELL...AND CASTORIA.
WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. TELEPHONE LINES AND METAL PIPES
CONDUCT ELECTRICITY. YOU CAN BE INJURED OR KILLED IF LIGHTNING
STRIKES NEARBY. UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER
INFORMATION. DO NOT TAKE A BATH OR SHOWER. GET OUT OF INDOOR POOLS.
AVOID USING THE TELEPHONE OR ANY ELECTRICAL APPLIANCE DURING A
THUNDERSTORM UNLESS IN AN EMERGENCY.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
8
Special weather statement, Mar 24, 12:17 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
117 AM EDT THU MAR 24 2011
NCZ092>094-240615-
JONES-PAMLICO-CRAVEN-
117 AM EDT THU MAR 24 2011
...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PAMLICO AND JONES
COUNTIES UNTIL 215 AM EDT...
AT 116 AM EDT...THERE WERE STRONG THUNDERSTORMS 27 MILES NORTHWEST OF
NEW BERN...OR ABOUT 8 MILES NORTHEAST OF KINSTON...MOVING EAST AT 75
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HONOLULU AT 125 AM EDT...
VANCEBORO AT 130 AM EDT...CAYTON...AND...ERNUL AT 135 AM EDT...
VANDEMERE AT 150 AM EDT...HOBUCKEN...AND...MESIC AT 155 AM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE HAVELOCK...JAMES
CITY...RIVER BEND...TRENT WOODS...CHERRY POINT AIR
STATION...COMFORT...DOVER...FORT
BARNWELL...GRANTSBORO...JASPER...MARIBEL...MERRIT
T...OLYMPIA...PHILLIPS CROSSROADS...PLEASANT
HILL...RHEMS...RIVERDALE...TUSCARORA...WYSE
FORK...RIVERSIDE...FAIRFIELD HARBOR...REELSBORO...AND CHERRY BRANCH.
WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. TELEPHONE LINES AND METAL PIPES
CONDUCT ELECTRICITY. YOU CAN BE INJURED OR KILLED IF LIGHTNING
STRIKES NEARBY. UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER
INFORMATION. DO NOT TAKE A BATH OR SHOWER. GET OUT OF INDOOR POOLS.
AVOID USING THE TELEPHONE OR ANY ELECTRICAL APPLIANCE DURING A
THUNDERSTORM UNLESS IN AN EMERGENCY.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
8
Special weather statement, Mar 24, 12:28 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
128 AM EDT THU MAR 24 2011
NCZ090-098-240630-
DUPLIN-ONSLOW-
128 AM EDT THU MAR 24 2011
...STRONG THUNDERSTORMS WILL AFFECT ONSLOW AND DUPLIN COUNTIES UNTIL
230 AM EDT...
AT 128 AM EDT...THERE WERE STRONG THUNDERSTORMS 7 MILES SOUTHWEST OF
WARSAW...MOVING EAST AT 65 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
KENANSVILLE AT 135 AM EDT...BEULAVILLE AT 145 AM EDT...POTTERS HILL
AT 150 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
RICHLANDS...BOWDENS AND KORNEGAY.
WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. TELEPHONE LINES AND METAL PIPES
CONDUCT ELECTRICITY. YOU CAN BE INJURED OR KILLED IF LIGHTNING
STRIKES NEARBY. UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER
INFORMATION. DO NOT TAKE A BATH OR SHOWER. GET OUT OF INDOOR POOLS.
AVOID USING THE TELEPHONE OR ANY ELECTRICAL APPLIANCE DURING A
THUNDERSTORM UNLESS IN AN EMERGENCY.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
8
Thunderstorm Wind, Jones
- When
- March 24, 12:30 AM EST to 12:34 AM EST
- Where
- Jones County, 1.53 mi WNW of Comfort to 0.73 mi WNW of Comfort
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.008, -77.525
Down-burst with winds estimated to 90 mph just west of Comfort. Metal roof of a small barn completely torn off and pieces blown several hundred yards down wind. Several large hard wood trees uprooted. Several large pine trees uprooted or snapped off just above the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Georgia, March 24 to 31, 2011$2.0 million · 1 event
- Flash Flood and Flooding in California, March 24 to 29, 2011$758,000 · 4 events
- Wildfire in South Carolina, March 24 to 25, 2011$500,000 · 1 event
- Wildfire in Georgia, March 24, 2011$300,000 · 1 event
- Winter Weather in Nebraska, March 24 to 25, 20115 events
- Hail in Kansas, March 24, 20110.88 in hail · 2 events
- Wildfire in Georgia, March 24 to 29, 20111 event
- Wildfire in Georgia, March 24 to 29, 20111 event
- Dust Devil in South Carolina, March 24, 2011$1,000 · 1 event
- Wildfire in Colorado, March 24, 20111 event
- Hail in Kansas, March 24, 20111 in hail · 1 event
- Hail in Texas, March 24, 20111 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279790.